Alabama, 2003

Tornado in Alabama, July 1, 2003

July 1, 2003 · NWS MOB · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 1, 3:13 AM CST, 29 minutes earlier.

Area forecast discussion, Jul 1, 3:13 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
413 AM CDT TUE JUL 1 2003

.SHORT TERM...THE REMNANT LOW OF FORMER TROPICAL STORM BILL
CONTINUES TO MOVE NORTHEAST OUT OF SOUTHEAST MISSISSIPPI. NOW CAUGHT
UP IN THE WESTERLIES...BILL WILL CONTINUE NORTHEAST INTO CENTRAL AND
NORTHERN ALABAMA TODAY...LIFTING UP INTO THE MID ATLANTIC WEDNESDAY.
AS FAR AS WINDS...GRADIENT REMAINS TIGHT AROUND BILLS
CIRCULATION...SO EXPECT BREEZY CONDITIONS THIS MORNING...BEFORE
BEGINNING TO DECREASE THROUGH THE COURSE OF THE AFTERNOON AS THE
LOW CENTER FILLS. STILL HAVE TO CONTEND WITH SOME ORGANIZED HEAVY
RAIN BANDS OVER THE EASTERN PORTIONS OF THE FORECAST AREA THIS
MORNING. WILL BE QUITE SQUALLY...AS WELL...IN BANDS WITH WIND GUSTS
TO AROUND 35 MPH AT TIMES. DUE TO RADAR TRENDS WE WILL EXTEND THE
FLASH FLOOD WATCH...EAST OF A LINE FROM CAMDEN TO MONROEVILLE TO
BOONEVILLE TO BAY MINETTE THROUGH NOON TODAY. ISOLATED TORNADOES ARE
ALSO A THREAT IN THE EASTERN ZONES AS RAIN BANDS ROTATE AROUND BILLS
CIRCULATION. AFTER COORDINATION WITH JAN AND LIX...WILL HAVE
SCATTERED COVERAGES OVER THE WESTERN ZONES IN THE WAKE OF BILL.
TEMPERATURES WARMING UP ALSO UNDER WESTERLY FLOW. SLIGHTLY COOLER IN
THE EAST WHERE RAIN IS EXPECTED TO LINGER LONGER. ALTHOUGH BILL IS
LIFTING OUT OF THE AREA TODAY...ALL SHORT RANGE MODELS SUGGEST THAT
DEEP MOISTURE WILL LINGER. THIS APPEARS REASONABLE...GIVEN
ORIENTATION OF UPPER LEVEL WEST TO SOUTHWEST FLOW. SUBTLE MID LEVEL
DISTURBANCES CAUGHT UP IN THE FLOW WILL INTERACT WITH DEEP
ATMOSPHERIC MOISTURE CONTENT...(PRECIPITABLE WATERS 2 INCHES) FOR A
MODERATE TO HIGH COVERAGE OF SHOWERS AND THUNDERSTORMS MAINLY ALONG
THE SOUTHERN SECTIONS. MOS GUIDANCE SUGGESTS HIGHEST POPS ALONG THE
COAST AND LESS INLAND THROUGH MID WEEK.

.EXTENDED...NOT LOOKING FOR ANY MAJOR CHANGES.

.MARINE...STILL DEALING WITH STRONG ONSHORE GRADIENT FLOW OVER THE
MARINE WATERS TODAY WITH COASTAL FLOODING OVER THE ALABAMA WATERS
THROUGH EARLY AFTERNOON. A COASTAL FLOOD WATCH REMAINS UP
OVER THE FLORIDA WATERS THROUGH NOON. AS BILL MOVES AWAY...WINDS
DECREASE BY TONIGHT WITH CONTINUED IMPROVEMENT THROUGH THURSDAY. SEAS
WILL LAG BEHIND...BUT EXPECTED TO SUBSIDE.

.FIRE...NO CONCERNS. /10

.PRELIMINARY TEMPS / POPS...

MOBILE     85 74 87 74 / 70  40 60 40
PENSACOLA  84 75 88 77 / 80  40 60 40
DESTIN     82 77 86 77 / 100 40 60 40
EVERGREEN  83 71 87 72 / 80  30 60 40
WAYNESBORO 86 71 89 72 / 40  20 60 20
CAMDEN     82 70 88 72 / 80  20 60 20

.MOB...
AL...FLASH FLOOD WATCH ALZ054>060-062-064 THRU 12 PM.
     COASTAL FLOOD WARNING ALC003-097 THRU 2 PM.
     COASTAL FLOOD WARNING GMZ630-650 THRU 2 PM.
     SMALL CRAFT ADVISORY GMZ630-650-670 TODAY.
FL...FLASH FLOOD WATCH FLZ001>006 THRU 12 PM.
     COASTAL FLOOD WATCH FLZ002-004-006 THRU 12 PM.
     COASTAL FLOOD WATCH GMZ655 THRU 12 PM.
     SMALL CRAFT ADVISORY GMZ655-675 TODAY.
MS...NONE.
Hazardous weather outlook, Jun 30, 4:58 AM CST, 22 hours 44 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-301700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
558 AM CDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

TROPICAL STORM BILL...APPROACHING THE CENTRAL COAST OF LOUISIANA
TODAY...WILL ALLOW COPIOUS AMOUNTS OF TROPICAL MOISTURE TO SURGE
NORTHWARD OFF THE GULF AND INTO THE AREA. HEAVY RAINS ARE
EXPECTED TO OVERSPREAD THE ENTIRE AREA TODAY AND TONIGHT AS THE
CENTER OF BILL MOVES INLAND...TRACKING NORTHEAST THROUGH CENTRAL
MISSISSIPPI TONIGHT. DUE TO A SATURATED GROUND...RUNOFF FROM
EXCESSIVE RAIN IS EXPECTED TO CAUSE WATER TO COLLECT RAPIDLY...
CAUSING FLOODING OVER POOR DRAINAGE AND LOW LYING AREAS. CREEKS AND
STREAMS ALSO HAVE THE POTENTIAL TO FLOOD.

ALTHOUGH BILL IS FORECAST TO MAKE LANDFALL WELL WEST OF THE AREA...
THE POTENTIAL EXISTS FOR ISOLATED TORNADOES...MAINLY OVER
SOUTHEAST MISSISSIPPI.

ALONG COASTAL SOUTHWEST ALABAMA...STRONG ONSHORE WINDS WILL
ACT TO CAUSE TIDAL FLOODING OF AROUND 2 FEET ABOVE PREDICTED
HIGH TIDE LEVELS TODAY. IN ADDITION TO THE COASTAL FLOOD THREAT...
THERE IS A RISK OF DANGEROUS RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)

THE REMNANTS OF TROPICAL STORM BILL IS FORECAST TO MOVE NORTHEAST
OUT OF THE LOWER MISSISSIPPI RIVER VALLEY ON TUESDAY. ALTHOUGH THE
STORM WEAKENS...THE FORECAST AREA REMAINS UNDER FAVORABLE
CONDITIONS FOR LOCALLY HEAVY RAINS TUESDAY. COVERAGES OF SHOWERS
AND THUNDERSTORMS DECREASE WEDNESDAY THROUGH SUNDAY...BUT REMAINS
SCATTERED.

.SPOTTER CALL TO ACTION STATEMENT...

DUE TO FLOODING AND THE POTENTIAL OF SEVERE WEATHER THREAT...
EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD BE ON ALERT FOR POSSIBLE
ACTIVATION TODAY.

In the hours before

Local storm report, Jun 30, 10:59 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
1159 PM CDT MON JUN 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    MOBILE                    AL   FLASH FLOOD
06/30/03   MOBILE                         OLD PASCAGOULA @ DEBBUSBY
                                          RD ROAD WASHED OUT

1100 PM    MOBILE                    AL   FLASH FLOOD
06/30/03   MOBILE                         SCHILLINGER RD @ SOUTH
                                          GATE ROAD WASHED OUT

1100 PM    GRAND BAY                 AL   WIND DAMAGE
06/30/03   MOBILE                         OLD NORTH ROAD TREES
                                          ACROSS ROAD

1100 PM    MOBILE                    AL   WIND DAMAGE
06/30/03   MOBILE                         FORT LAKE ROAD TREES
                                          ACROSS ROAD

1100 PM    MOBILE                    AL   WIND DAMAGE
06/30/03   MOBILE                         FRED FREELAND ROAD TREES
                                          ACROSS ROAD

1100 PM    MOBILE                    AL   WIND DAMAGE
06/30/03   MOBILE                         COY SMITH HWY TREES ACROSS
                                          ROAD

1100 PM    MOBILE                    AL   WIND DAMAGE
06/30/03   MOBILE                         BOOTHTOWN AT LOTT RD TREES
                                          ACROSS ROAD

1100 PM    MOBILE                    AL   WIND DAMAGE
06/30/03   MOBILE                         AVE B AT 3RD @ 4TH TREES
                                          ACROSS ROAD

JFB
Local storm report, Jul 1, 12:10 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
110 AM CDT TUE JUL 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    PISGAH                    MS   WIND DAMAGE
06/30/03   GREENE                         TREES & POWER LINES DOWN

900 PM    COUNTY WIDE               MS   FLASH FLOOD
06/30/03   STONE                          MULITPLE ROADS CLOSED

JFB
Local storm report, Jul 1, 2:24 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
324 AM CDT TUE JUL 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

130 AM    NORTH BALDWIN             AL   WIND DAMAGE
07/01/03   BALDWIN                        TREES DOWN ACROSS
                                          INTERSTATE 65/34 MILE
                                          MARKER

130 AM    COUNTY WIDE               AL   FLASH FLOOD
07/01/03   BALDWIN                        MULTIPLE ROADS CLOSED
                                          ACROSS COUNTY. BRIDGE
                                          WASHED OUT IN RABUN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Crenshaw

When
July 1, 3:42 AM CST to 3:50 AM CST
Where
Crenshaw County, 1 mi NE of Honoraville
Rating
F1
Path length
3 mi
Path width
600 yd
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
31.917, -86.383

A tornado, that was spawned as Tropical Storm Bill moved inland, first touched down just east of the intersection of County roads 11 and 86 on Mothershed road which is just northeast of Honoraville. The tornado was narrow at the beginning and damage was limited to trees. The tornado tracked north along Mothershed road and some trees fell on a few homes and some shingles were blown off. Two sheds were also blown down. The tornado then crossed County road 68 where the major damage to homes occurred. A brick home had its roof blown off and parts of the brick walls were blown down. Several manufactured homes were also damaged. The tornado reached its maximum width of about 600 yards here. The tornado then tracked north northwest across open forests where the width of damage narrowed to a couple hundred yards. The tornado then lifted back into the clouds near Faulk road and County road 11. A manufactured home on Faulk road had its roof torn off and the home was shifted off its blocks. The home was oriented parallel to the movement of the storm. Other than minor scrapes and bruises, no injuries were reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyThe tornado archive for Alabama, 2003Warnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370602.